Alert archive / Hawaii / Flash Flood Warnings in 2015
Flash Flood Warning 8, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Aug 18, 2015, 2:14 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2015, 2:14 PM HST (00:14 UTC)
- Expired
- Aug 18, 2015, 5:15 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 91 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 0.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
707
WGHW50 PHFO 190014
FFWHFO
HIC003-190315-
/O.NEW.PHFO.FF.W.0008.150819T0014Z-150819T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
214 PM HST TUE AUG 18 2015
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF OAHU IN HONOLULU COUNTY
* UNTIL 515 PM HST
* AT 206 PM HST...RADAR SHOWED MULTIPLE AREAS OF HEAVY RAIN
IMPACTING OAHU...WITH AN IMMINENT THREAT OF FLASH FLOODING.
AREAS IMPACTED INCLUDE SOUTHEAST OAHU BETWEEN WAIMANALO AND
KAILUA...AND WINDWARD OAHU FROM KAHUKU TO WAIAHOLE...INCLUDING
WAIKANE STREAM. RAPID RISES IN WATER LEVELS ARE ALSO OCCURING IN
KAUKONAHUA STREAM ABOVE WAHIAWA.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PUNALUU...WAIALUA...LAIE...KAHUKU AND HALEIWA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 515 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2172 15806 2172 15791 2133 15761 2131 15774
2146 15802 2157 15820
$$
BIRCHARD2 follow-up statements
569
WGHW70 PHFO 190056
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
256 PM HST TUE AUG 18 2015
HIC003-190315-
/O.CON.PHFO.FF.W.0008.000000T0000Z-150819T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
256 PM HST TUE AUG 18 2015
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 515 PM HST...
RADAR SHOWS MOST OF THE HEAVY SHOWERS OVER WINDWARD AND CENTRAL
OAHU ARE GRADUALLY DIMINISHING...BUT RUNOFF IN STREAMS REMAINS
HIGH...ESPECIALLY IN WINDWARD OAHU.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
LAT...LON 2172 15806 2172 15791 2133 15761 2131 15774
2146 15802 2157 15820
$$
BIRCHARD476
WGHW70 PHFO 190122
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
322 PM HST TUE AUG 18 2015
HIC003-190130-
/O.CAN.PHFO.FF.W.0008.000000T0000Z-150819T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
322 PM HST TUE AUG 18 2015
...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY...
ALTHOUGH A FEW SPOTTY HEAVY SHOWERS ARE STILL OCCURRING ON
OAHU...WEATHER RADAR AND RAIN GAGES SHOW THAT MOST OF THE HEAVY
RAINS HAVE ENDED. THUS THE FLASH FLOOD WARNING IS CANCELLED.
ADDITIONAL HEAVY RAIN MAY DEVELOP LATER TODAY OR TONIGHT...AND A
FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH EARLY WEDNESDAY.
LAT...LON 2172 15806 2172 15791 2133 15761 2131 15774
2146 15802 2157 15820
$$
BIRCHARDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 10:10 AM HST, 4 hours 4 minutes earlier.
Area forecast discussion, Aug 18, 10:10 AM HST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1010 AM HST TUE AUG 18 2015 .SYNOPSIS... AN ACTIVE WEATHER PATTERN WILL CONTINUE ACROSS THE ISLAND CHAIN TODAY AND TONIGHT...WITH PERIODS OF HEAVY RAIN AND POTENTIAL FOR LOCALIZED FLOODING. LIGHT WINDS AND MUGGY CONDITIONS WILL CONTINUE INTO WEDNESDAY...WITH A HEAVY RAIN THREAT PERSISTING ON KAUAI AND OAHU. TRADE WINDS WILL SPREAD ACROSS THE AREA FROM EAST TO WEST FROM LATE WEDNESDAY INTO FRIDAY...WITH BRIEF SHOWERS FAVORING WINDWARD AND MAUKA AREAS. A RETURN TO UNSETTLED WEATHER IS POSSIBLE OVER THE WEEKEND...AS A TROPICAL DISTURBANCE FAR SOUTHEAST OF THE STATE MAY DRAW CLOSER. && .DISCUSSION... A N-S ORIENTED SURFACE TROUGH NEAR AND N OF KAUAI AND OAHU THIS MORNING HAS KILLED THE LOW-LEVEL WIND FLOW...WHILE ALSO DRAGGING A VERY MOIST AIR MASS OVER ALL ISLANDS. ALTHOUGH VERY LIGHT...LOW LEVEL SE FLOW TO THE E OF THE TROUGH AXIS HAS LED TO PWAT VALUES NEAR 2 INCHES STATEWIDE. MEANWHILE...A WELL DEVELOPED AND SLOW-MOVING CLOSED LOW ALOFT IS CENTERED ABOUT 400 MILES N OF OAHU. THEREFORE...MOST OF THE INGREDIENTS FOR A HEAVY RAIN RECIPE ARE IN PLACE...ALTHOUGH A SIGNIFICANT LOW-LEVEL TRIGGER IS CURRENTLY ABSENT NEAR THE ISLANDS. RADAR AND SATELLITE SHOW ALL INGREDIENTS NICELY MELDING ABOUT 75 TO 500 MILES TO THE NORTHEAST OF MAUI COUNTY...WHERE HEAVY RAIN AND THUNDERSTORMS ARE OBSERVED. THE EXPECTATION IS THAT DAYTIME HEATING OF THE ISLANDS WILL PROVIDE A SIGNIFICANT TRIGGER FROM LATE THIS MORNING THROUGH THE AFTERNOON... AND IN SOME AREAS...INTO THE EVENING. A FLASH FLOOD WATCH HAS BEEN ISSUED IN ANTICIPATION OF SLOW-MOVING HEAVY SHOWERS POTENTIALLY LEADING TO RAPID WATER RISES. ANY SHARPENING OF THE SURFACE TROUGH NEAR THE ISLANDS COULD TRIGGER HEAVY RAIN OVERNIGHT AFTER DAYTIME HEATING ABATES...AND LATEST GFS GUIDANCE HINTS AT THIS OCCURRING NEAR KAUAI AND OAHU...THUS THE FLOOD WATCH RUNS THROUGH THE NIGHT. ON WEDNESDAY...THE SURFACE TROUGH WILL MOVE TO A LOCATION NW OF KAUAI...THEREBY MAINTAINING LIGHT S TO SE FLOW OVER THE W END OF THE ISLAND CHAIN...AS LIGHT TRADE WINDS BEGIN TO NOSE IN FROM THE E TOWARD THE BIG ISLAND. THE LOW ALOFT WILL NOT HAVE MOVED MUCH BY THAT TIME...WITH LATEST GFS GUIDANCE INDICATING IT WILL SLIP SW A LITTLE CLOSER TO KAUAI. THEREFORE...A LINGERING CHANCE OF LOCALLY HEAVY DOWNPOURS WILL EXIST FOR KAUAI AND OAHU...WHILE DIMINISHING GRADUALLY ON THE BIG ISLAND. THE LOW LEVEL TROUGH AND LOW ALOFT WILL GRADUALLY EXIT TO THE WNW...WITH LIGHT TO MODERATE E-SE WINDS PREVAILING STATEWIDE. A MID-LEVEL RIDGE WILL BEGIN TO NOSE IN FROM THE E LATE WEDNESDAY INTO THURSDAY...EFFECTIVELY SQUASHING HEAVY RAIN CHANCES OVER THE BIG ISLAND AND MAUI...WHILE STABILITY ALSO GRADUALLY REBUILDS OVER OAHU AND KAUAI. THEREFORE A TREND TOWARD FAIRLY TYPICAL TRADE WIND WEATHER IS EXPECTED FROM WEDNESDAY INTO FRIDAY...ALTHOUGH LOW LEVEL WINDS WILL FAVOR AN E TO ESE DIRECTION. AS FOR THE WEEKEND...FORECAST MODELS ARE PORTENDING THE POTENTIAL FOR A RETURN TO AN UNSETTLED WEATHER PATTERN. THE AFOREMENTIONED MID-LEVEL RIDGE WILL HELP TO DRIVE TROPICAL MOISTURE NORTHWESTWARD TOWARD THE ISLANDS...WITH MOST MODELS DEPICTING TROPICAL CYCLOGENESIS IN THIS AREA. IT IS STILL TOO EARLY TO DETERMINE WHAT...IF ANY...IMPACTS WILL BE FELT IN THE ISLANDS FROM THIS POTENTIALLY DEVELOPING DISTURBANCE...BUT THE FORECAST SHOULD BE MONITORED CLOSELY...ESPECIALLY IF MAKING OUTDOOR PLANS FOR THE UPCOMING WEEKEND. THE FORECAST FOR THE WEEKEND AT THIS POINT CONTAINS AN EXTREME AMOUNT OF UNCERTAINTY...BUT POPS WILL LIKELY BE INCREASED WITH THE NEXT FORECAST PACKAGE. && .AVIATION... A MOIST UNSTABLE AIRMASS IN PLACE OVER THE ISLANDS WILL REMAIN IN PLACE OVER THE ISLANDS THROUGH TONIGHT. PREVAILING VFR CONDITIONS ARE EXPECTED AT MOST TAF SITES...BUT REDUCED CIG/VSBYS WILL BE POSSIBLE AT ALL TERMINALS IN SHRA/TSRA...PRIMARILY THIS AFTERNOON INTO THIS EVENING. NO AIRMETS ARE CURRENTLY IN EFFECT. AIRMET SIERRA FOR MTN OBSC MAY BE NEEDED LATER THIS AFTERNOON FOR PORTIONS OF THE ISLANDS. && .MARINE... A SURFACE TROUGH IN THE VICINITY OF THE ISLANDS WILL CAUSE THE WINDS TO REMAIN LIGHT ACROSS MOST COASTAL WATERS INTO MID-WEEK. THE PRESENCE OF THIS TROUGH AND ABUNDANT MOISTURE WILL ALLOW SOME LOCALLY HEAVIER SHOWERS AND ISOLATED THUNDERSTORMS TO IMPACT THE COASTAL WATERS WITH THE THREAT OF CLOUD TO SURFACE LIGHTNING STRIKES...REDUCED VISIBILITY IN HEAVY RAIN...AND LOCALLY ENHANCED SEAS DUE TO WINDS ASSOCIATED WITH THUNDERSTORM OUTFLOWS. SURF IS EXPECTED TO REMAIN BELOW ADVISORY LEVELS ALONG ALL SHORES THROUGH THE FORECAST PERIOD...WITH A DISCLAIMER. SMALL SWELLS FROM THE S AND W ARE EXPECTED THE NEXT COUPLE OF DAYS...WITH THE POTENTIAL FOR A SLIGHTLY LARGER W SWELL FROM THE DISTANT BUT LARGE TYPHOON ATSANI NEXT WEEK. IF A TROPICAL DISTURBANCE TO THE DISTANT SE OF THE ISLANDS WERE TO DEVELOP AND TRACK CLOSE TO THE ISLANDS THIS WEEKEND...THEN WINDS AND SEAS AND SURF COULD BE MUCH GREATER THAN CURRENTLY FORECAST. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH 6 AM HST WEDNESDAY FOR ALL HAWAIIAN ISLANDS. && DISCUSSION/MARINE...BIRCHARD AVIATION...JELSEMA
In the hours before
Local storm report, Aug 18, 8:29 AM HST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
829 AM HST TUE AUG 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 AM FLASH FLOOD WAIPIO VALLEY 20.13N 155.57W
08/18/2015 HAWAII HI NEWSPAPER
WEST HAWAII TODAY REPORTED THE FOLLOWING IN AN ONLINE
ARTICLE ON 8/17/2015 AT 856PM -- FOURTEEN PEOPLE WERE
STRANDED AND AND RESCUED BY HFD AROUND 348PM. THE
FOURTEEN WERE STRANDED BY HIGH WATER AFTER FLASH FLOODING
BLOCKED THEIR EGRESS OUT OF THE LALAKEA TRAIL SYSTEM. HFD
USED CHOPPER 1 TO LIFT THE STRANDED PEOPLE TO THE SAFE
SIDE OF THE FLOOD.
&&
ITUULocal storm report, Aug 18, 8:52 AM HST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
852 AM HST TUE AUG 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 AM FLOOD KAWAIHAE 20.04N 155.83W
08/18/2015 HAWAII HI NEWSPAPER
STAR ADVERTISER REPORTED THE FOLLOWING IN AN ONLINE
ARTICLE POSTED AT 625AM 8/18/2015 -- COUNTY OFFICIALS
SAID FOUR VEHICLES WERE LEFT STRANDED NEAR KAWAIHAE
HARBOR AFTER HEAVY STREAM FLOWS BLOCKED THE EXIT FROM AN
AREA KNOW AS THE LST LANDING.
&&
ITUULocal storm report, Aug 18, 9:18 AM HST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
918 AM HST TUE AUG 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 AM FLOOD HONOKAA 20.08N 155.47W
08/18/2015 HAWAII HI NEWSPAPER
STAR ADVERTISER REPORTED THE FOLLOWING ON AN ONLINE
ARTICLE POSTED AT 658AM 8/18/15 -- HEAVY RAINS AND
FLOODING LED TO THE CLOSURE OF APELEHAMA ROAD NEAR KALOPA
STATE PARK, KUPUNA ROAD IN AHUALOA, HUALALAI ROAD BETWEEN
QUEEN KAAHUMANU HWY AND HEINALOLI ROAD, AND AKONI PULI
HIGHWAY NEAR MILE MARKER THREE. ALL ROADS EXCEPT FOR
KUPUNA ROAD WERE REOPENED BY 5 AM TUESDAY 8/18/15.
&&
ITUULocal storm report, Aug 18, 9:20 AM HST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
920 AM HST TUE AUG 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 AM FLOOD WAIKANE 21.50N 157.88W
08/18/2015 HONOLULU HI NEWSPAPER
STAR ADVERTISER REPORTED THE FOLLOWING ON AN ONLINE
ARTICLE POSTED AT 625AM 8/18/15 -- ON OAHU, KAMEHAMEHA
HWY BETWEEN WAIKANE VALLEY AND WAIHOLE VALLEY ROADS WAS
BRIEFLY CLOSED LATE MONDAY DUE TO FLOODING.
&&
ITUUThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 5:20 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 18, 9:36 PM HST | Areal Flood Advisory | HFO | Hawaii | 114 min |
| Aug 19, 12:12 AM HST | Areal Flood Advisory | HFO | Kalawao | 2 hr |
| Aug 19, 12:46 AM HST | Areal Flood Advisory | HFO | Hawaii | 119 min |
| Aug 19, 4:39 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 19, 4:44 AM HST | Areal Flood Advisory | HFO | Kalawao | 5 hr |
| Aug 19, 8:55 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.